Hail, Clay
- When
- May 19, 2:23 PM CST
- Where
- Clay County, Clay City
- Measured
- 1 in hail
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 38.683, -88.350
12 thunderstorm wind, 6 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 19, 2:04 PM CST, 19 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
304 PM CDT THU MAY 19 2005
.DISCUSSION...
MAIN CONCERNS ARE SEVERE THREAT INTO THIS EVENING, THEN COLD FRONTS
ON SUNDAY/SUN NIGHT AND THURS NIGHT. MODEL DIFFS ARE EVIDENT EVEN IN
THE SHORT TERM, WITH TIMING AND PLACEMENT OF THE SURFACE PRES FIELDS
AND RESULTANT FORCING FOR PRECIP. THE NAM/CANADIAN GLOBAL HAVE PULLED
AHEAD IN TERMS OF HANDLING THE CURRENT SITUATION AND THE FLOW OF
FEATURES THROUGH 48-72 HRS. I USED THE NAM FOR THE DETAILS.
SHORT TERM...TONIGHT THROUGH SATURDAY...
AN H5 SHORTWAVE, AND THE LEFT EXIT OF AN H3 JET ARE COMING TOGETHER
TO PRODUCE A PERIOD OF ACTIVE WEATHER ACROSS N AND SE IL THIS
AFTERNOON. THE 18Z SOUNDING FROM ILX INDICATED CAPE LEVELS OF 2600
J/KG, BUT ALSO SOME LOW LEVEL CIN TO OVERCOME IN OUR CENTRAL CWA. THE
BEST SHEAR ZONE WAS NORTH, AND THE BEST SFC BASED INSTABILITY WAS TO
THE SE. BOTH AREAS HAVE BEEN PLACED IN SVR T-STORM WATCHES THROUGH
EARLY EVENING. RUC PLOTS INDICATE LIS OF -4 TO -6 THROUGH 06Z, WITH
THE ILX SOUNDING CONFIRMING THAT AT -6. PLENTY OF MOISTURE
AVAILABLE, AS DEWPOINTS HAVE CLIMBED INTO THE UPPER 60S AHEAD OF THE
COLD FRONT. IN NW IL, BEHIND THE FRONT, DEWPTS HAVE DROPPED INTO THE
MID 50S. STORMS HAVE BEEN QUIET SO FAR FOR OUR AREA, BUT THE BEST
UPPER LEVEL FORCING HAS YET TO ENTER OUR CWA. WILL HIT TSTORMS
HARDER THIS EVENING, WITH MAINLY SHOWER ACTIVITY AFTER THE H5 TROF
AXIS PASSES SOUTH OF OUR CWA BY 12Z. A LINGERING CHANCE OF SHOWERS IS
EXPECTED UNTIL FRIDAY MORNING UNDER THE OCCLUDED TROF, DESPITE THE
PERSISTENT ISENTROPIC DOWNGLIDE AND MID/UPPER LEVEL DRYING. DRY
CONDITIONS EXPECTED FRIDAY AND SATURDAY AS HIGH PRESSURE TAKES
CONTROL. NOT AN OVERLY COLD AIRMASS BEHIND THIS SYSTEM, SO NOT MUCH
IN THE WAY OF INSTABILITY SHOWERS DUE TO INSOLATION EXPECTED EITHER
DAY.
LONG TERM...SUNDAY THROUGH THURSDAY...
THE FIRST OF TWO SHORTWAVES/COLD FRONTS REACHES OUR CWA ON SUNDAY.
THE MAIN H5 SHORTWAVE WILL AFFECT AREAS NORTH OF OUR CWA. SOME
MOISTURE CONVERGENCE AND LOW CONDENSATION PRESSURE DEFICITS WILL
TRAVERSE OUR CWA JUST AHEAD OF THE COLD FRONT, AND WE CURRENTLY
HAVE 30 POPS TO COVER THE POSSIBILITY OF SHOWERS. SOME
DISCONTINUITIES WITH THE SYSTEM CREATE SOME UNCERTAINTY ON THE
CHANCES FOR PRECIP ON SUNDAY. THE COLD FRONT HAS A STRONG
BAROCLINIC ZONE AND MODERATE FGEN OVER OUR AREA. BUT...OUR AREA
WILL BE ON THE ANTICYCLONIC SHEAR SIDE OF THE H3 JET AS WELL AS
HAVING A LIMITED MOISTURE SUPPLY. SO I WILL NOT MAKE A MOVE EITHER
WAY WITH SUNDAY. THE NEXT SYSTEM IS ON TAP FOR NEXT THURSDAY NIGHT,
AS A STRONG WAVE FINALLY BREAKS DOWN THE BLOCKING PATTERN AND MOVES
ACROSS THE CENTRAL PLAINS INTO CENTRAL ILL. GFS HAS SOME CONVECTIVE
FEEDBACK APPARENT IN THE OUTPUT, BUT ECMWF HAS INDICATIONS OF THE
WAVE PRODUCING SOME STORMS THAT DAY. PLENTY OF TIME TO FINE TUNE
THAT WAVE AT THIS POINT.
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
IL...SVR TSTM WATCH #288 UNTIL 00Z (7PM CDT)
ILZ045-046-054>057-061>063-066>068-071>073
SVR TSTM WATCH #290 UNTIL 02Z (9PM CDT)
ILZ027>031-036>038
SHIMONHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1133 AM CDT THU MAY 19 2005 ILZ045-046-054>057-061>063-066>068-071>073-201100- CHAMPAIGN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR- EFFINGHAM-JASPER-LAWRENCE-MOULTRIE-RICHLAND-SHELBY-VERMILION- INCLUDING THE CITIES OF...CHAMPAIGN...DANVILLE...EFFINGHAM...FLORA... LAWRENCEVILLE...MATTOON AND SHELBYVILLE 1133 AM CDT THU MAY 19 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST ILLINOIS. .DAY ONE...TODAY AND TONIGHT... A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 7PM CDT. THERE IS A CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING OVER CENTRAL ILLINOIS. THE MAIN SEVERE WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING WINDS FROM AROUND NOON TIME THROUGH 8 PM... WITH THE GREATEST RISK OF SEVERE WEATHER IN EAST CENTRAL AND SOUTHEAST ILLINOIS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... ADDITIONAL DISTURBANCES MAY BRING A CHANCE FOR THUNDERSTORMS SUNDAY...AND AGAIN AROUND TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED THROUGH THIS EVENING. ILZ027>031-036>038-040>044-047>053-201100- CASS-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON-MCLEAN- MENARD-MORGAN-PEORIA-PIATT-SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL- WOODFORD- INCLUDING THE CITIES OF...BLOOMINGTON...DECATUR...GALESBURG... HAVANA...JACKSONVILLE...LINCOLN...PEORIA... SPRINGFIELD AND TAYLORVILLE 1133 AM CDT THU MAY 19 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL ILLINOIS. .DAY ONE...TODAY AND TONIGHT... THERE IS A CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING OVER CENTRAL ILLINOIS. THE MAIN SEVERE WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING WINDS FROM AROUND NOON TIME THROUGH 8 PM... WITH THE GREATEST RISK OF SEVERE WEATHER IN EAST CENTRAL AND SOUTHEAST ILLINOIS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... ADDITIONAL DISTURBANCES MAY BRING A CHANCE FOR THUNDERSTORMS SUNDAY...AND AGAIN AROUND TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED FOR EARLY THIS AFTERNOON THROUGH THIS EVENING. HARDIMAN
The Evansville,IN radar (KVWX), 72 km away, was scanning. The volume nearest the first event began at 20:22 UTC.
12 thunderstorm wind, 6 hail. Local standard time, as filed.
Large tree blown down.
Few trees blown down.
Numerous trees and power lines blown down.
Large tree blown down.
Numerous tree limbs blown down.
Numerous trees and power lines blown down.
A few trees blown down.
Several tree limbs blown down.
Numerous trees blown down.
Trees and power lines blown down across the county.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5445871, 5445872, 5445873, 5445874, 5445875, 5445876, 5445877, 5445878, 5445880, 5445879, 5445881, 5445882, 5445883, 5445884, 5445885, 5445955, 5445956, 5445957.